Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 384, NWS Norman, OK

June 14, 2012Foard County, Hardeman County, Knox County, Texas; 5 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 14, 2012, 9:31 PM CDT for Foard County, Hardeman County, Knox County, Texas; 5 counties in Oklahoma. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 9:31 PM CDT (02:31 UTC)
Expired
Jun 14, 2012, 10:30 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Beckham County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Roger Mills County, OK, Foard County, TX, Hardeman County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 81 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 10:10 PM CDTHAIL 14 N Hollis, OKNICKEL TO QUARTER HAIL. E50MPH GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 9:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1334 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2234 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS54 KOUN 150231
SVROUN
OKC009-055-057-065-129-TXC155-197-275-150330-
/O.NEW.KOUN.SV.W.0384.120615T0231Z-120615T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA...
  FOARD COUNTY IN NORTHERN TEXAS...
  GREER COUNTY IN SOUTHWEST OKLAHOMA...
  HARDEMAN COUNTY IN NORTHERN TEXAS...
  HARMON COUNTY IN SOUTHWEST OKLAHOMA...
  SOUTHWESTERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA...
  KNOX COUNTY IN NORTHERN TEXAS...
  SOUTHERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA...

* UNTIL 1030 PM CDT

* AT 925 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
  HAIL AND DAMAGING WINDS UP TO 65 MPH. THESE STORMS WERE LOCATED 
  ALONG A LINE EXTENDING FROM NEAR WHEELER...CHILDRESS...TO JUST 
  WEST OF GUTHRIE TEXAS...MOVING EAST AT 40 MPH. A STRONG GUST FRONT 
  AND WIND SHIFT WILL PRECEED THE STORMS BY AT LEAST 15 MINUTES.

* LOCATIONS IMPACTED INCLUDE...
  ELK CITY...QUANAH...SAYRE...MANGUM...HOLLIS...KNOX CITY...
  CROWELL...CHILLICOTHE...CHEYENNE...BENJAMIN...WILLOW...
  AND TEXOLA. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3423 10005 3424 10001 3423 10000 3557 10000
      3577 9939 3463 9945 3340 9962 3340 9997
      3398 10005
TIME...MOT...LOC 0225Z 264DEG 34KT 3519 10009 3419 10015 3349 10056 

$$
1 follow-up statement
951 
WWUS54 KOUN 150259
SVSOUN

SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 957 PM 
CDT THU JUN 14 2012

OKC009-055-057-065-129-TXC155-197-275-150330-
/O.CON.KOUN.SV.W.0384.000000T0000Z-120615T0330Z/
HARMON OK-BECKHAM OK-GREER OK-JACKSON OK-ROGER MILLS OK-FOARD TX-
HARDEMAN TX-KNOX TX-
959 PM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM 
CDT FOR HARMON...BECKHAM...GREER...SOUTHWESTERN JACKSON...SOUTHERN 
ROGER MILLS...FOARD...HARDEMAN AND KNOX COUNTIES...

AT 952 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING GUST FRONT 
WAS EXTENDED ALONG A LINE FROM ERICK TO JUST EAST OF GOODLETT TO 8 
MILES SOUTHEAST OF GUTHRIE TEXAS...MOVING EAST-NORTHEAST AT 40 MPH. 

LOCATIONS IMPACTED INCLUDE...
ELK CITY...QUANAH...SAYRE...MANGUM...HOLLIS...MUNDAY...KNOX CITY...
CROWELL...ERICK...CHILLICOTHE...CHEYENNE...BENJAMIN...WILLOW...AND 
TEXOLA. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 0 AND 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3423 10005 3424 10001 3423 10000 3557 10000
      3577 9939 3463 9945 3340 9962 3340 9997
      3398 10005
TIME...MOT...LOC 0252Z 245DEG 37KT 3524 9991 3434 9985 3353 10024 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:38 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 14, 6:38 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT THU JUN 14 2012

.AVIATION...
15/00Z TAFS...VFR CONDITIONS EXPECTED FOR MOST OF THE FORECAST
CYCLE. MVFR/IFR CONDITIONS EXPECTED NEAR THUNDERSTORMS OVERNIGHT.
MVFR CIGS MAY OCCUR TOWARD AND AFTER 12Z ACROSS CENTRAL PORTIONS OF
OKLAHOMA BEFORE MIXING ALLOWS CIGS TO LIFT AND BREAK. AS FAR AS
STORM CHANCES...MOST SHORT-TERM MODEL SOLUTIONS ALLOW STORMS OVER
PANHANDLES TO APPROACH KGAG/KWWR BY 03Z BEFORE DISSIPATING
ALTOGETHER. MAIN FOCUS FOR ORGANIZED STORMS WILL BE ACTIVITY OVER
KANSAS THAT IS EXPECTED TO BUILD SOUTHEASTWARD TOWARD KPNC BY 05Z.
WILL INCLUDE PROB30 AT KOKC/KOUN LATE TONIGHT WITH SOME MODEL
SOLUTIONS ALLOWING MCS COLD POOL TO SUPPORT TSRA THAT FAR SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  90  71  91 /  30  20  20  10
HOBART OK         71  92  70  93 /  30  20  20  10
WICHITA FALLS TX  72  94  72  94 /  10  10  10  10
GAGE OK           70  90  69  94 /  40  20  30  20
PONCA CITY OK     72  87  73  90 /  50  40  20  20
DURANT OK         71  91  71  91 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 14, 11:55 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU JUN 14 2012

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE STORMS ACROSS MUCH OF WESTERN AND
NORTHERN OKLAHOMA FROM THE EARLY EVENING INTO THE EARLY
MORNING HOURS OF FRIDAY.

LOCATION...
THE RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM STILLWATER
TO EL RENO TO HOBART AND CROWELL...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
7 PM UNTIL 2 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
RISK AREA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
VERY WARM AND HUMID CONDITIONS ARE IN PLACE ACROSS THE WESTERN
TWO-THIRDS OF OKLAHOMA AND NORTH TEXAS.  STRONG HEATING THIS AFTERNOON
MAY RESULT IN A FEW SHOWERS AND THUNDERSTORMS...BUT A BETTER
OPPORTUNITY FOR ORGANIZED STORMS WILL BE ACROSS KANSAS AND
THE TEXAS PANHANDLE DURING THE MID TO LATE AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES BY LATE AFTERNOON...AS AN UPPER LEVEL
TROUGH APPROACHES FROM THE WEST.  A FEW OF THESE STORMS MAY MOVE
INTO WESTERN OKLAHOMA DURING THE EARLY EVENING WITH A RISK
OF GOLFBALL SIZE HAIL AND DAMAGING WINDS TO 65 MPH.

FARTHER NORTH IN KANSAS...ADDITIONAL STORMS ARE EXPECTED AS
A COLD FRONT MOVES SOUTHWARD.  THUNDERSTORMS ACROSS KANSAS
MAY ORGANIZE INTO A THUNDERSTORM COMPLEX AND PUSH SOUTHWARD
INTO NORTHERN OKLAHOMA BY MID TO LATE EVENING. THE STRONGER
STORMS WILL BE CAPABLE OF HAIL NEAR THE SIZE OF GOLFBALLS
AND WINDS OVER 65 MPH.  VERY HEAVY RAINFALL AND FREQUENT LIGHTNING
WILL ALSO BE A HAZARD.  THUNDERSTORM INTENSITY AND COVERAGE IS
EXPECTED TO DECREASE DURING THE OVERNIGHT HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY BE ONGOING ACROSS PART OF CENTRAL OKLAHOMA
AND PERHAPS SOUTHERN OKLAHOMA EARLY FRIDAY MORNING. ANOTHER
OPPORTUNITY FOR THUNDERSTORMS MAY OCCUR SATURDAY NIGHT ACROSS
NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5 AM FRIDAY.

In the hours before

Special weather statement, Jun 14, 8:30 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT THU JUN 14 2012

OKZ021-033-034-036-TXZ083-084-087-150200-
HARMON OK-GREER OK-JACKSON OK-BECKHAM OK-HARDEMAN TX-FOARD TX-KNOX
TX-
830 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...WESTERN GREER...
SOUTHWESTERN JACKSON...SOUTHWESTERN BECKHAM...HARDEMAN...FOARD AND
NORTHWESTERN KNOX COUNTIES UNTIL 900 PM CDT...

AT 827 PM CDT...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM ALANREED...TO 20 MILES WEST OF CHILDRESS...TO NEAR MATADOR...
MOVING EAST AT 25 MPH. IF THE STORMS MAINTAIN STRENGTH...SEVERE WIND
GUSTS AND POSSIBLY LARGE HAIL COULD MOVE INTO FAR WESTERN OKLAHOMA
AND ADJACENT PARTS OF NORTH TEXAS.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3420 10005 3424 10001 3423 10000 3513 10000
      3519 9960 3423 9955 3350 9999 3383 10000
      3384 10005 3398 10005
TIME...MOT...LOC 0127Z 286DEG 21KT 3518 10070 3443 10065 3383 10098
Special weather statement, Jun 14, 8:56 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT THU JUN 14 2012

OKZ021-033-034-036-TXZ083-084-087-150230-
HARMON OK-GREER OK-JACKSON OK-BECKHAM OK-HARDEMAN TX-FOARD TX-KNOX
TX-
856 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...WESTERN GREER...
SOUTHWESTERN JACKSON...SOUTHWESTERN BECKHAM...HARDEMAN...
NORTHWESTERN FOARD AND NORTHWESTERN KNOX COUNTIES UNTIL 930 PM CDT...

AT 854 PM CDT...SEVERE THUNDERSTORMS OVER THE TEXAS PANHANDLE WERE
ALONG A LINE EXTENDING FROM 9 MILES WEST OF DOZIER...TO 15 MILES
WEST OF CHILDRESS...TO AFTON... MOVING EAST AT 20 MPH. IF STORMS
MAINTAIN THEIR INTENSITY...WARNINGS WILL BE ISSUED FOR WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3423 10005 3424 10001 3423 10000 3527 10000
      3531 9957 3452 9958 3360 9990 3364 9999
      3383 10000 3384 10005
TIME...MOT...LOC 0154Z 275DEG 19KT 3512 10050 3447 10051 3376 10084

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:30 PM CDTSpecial Weather StatementOUNFoard, Hardeman30 min
Jun 14, 8:56 PM CDTSpecial Weather StatementOUNFoard, Hardeman34 min
Jun 14, 10:52 PM CDTSpecial Weather StatementOUNFoard, Knox23 min
Jun 14, 11:12 PM CDTSevere Thunderstorm WarningOUNKnox63 min
Jun 14, 11:27 PM CDTSpecial Weather StatementOUNWilbarger33 min
Jun 15, 12:23 AM CDTSpecial Weather StatementOUNBaylor, Wichita37 min
Jun 15, 2:15 AM CDTSpecial Weather StatementOUNHardeman, Wilbarger30 min
Jun 14, 9:35 PM CDTSevere Thunderstorm WarningOUNEllis, Harper55 min
Jun 14, 10:21 PM CDTSpecial Weather StatementOUNKiowa, Tillman24 min
Jun 14, 10:26 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa64 min
Jun 14, 10:32 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Ellis, Harper, Major, Woods, Woodward58 min
Jun 14, 11:31 PM CDTSpecial Weather StatementOUNAlfalfa, Woodward29 min
Jun 14, 11:52 PM CDTSpecial Weather StatementOUNAlfalfa, Grant, Major23 min
Jun 15, 12:05 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Kingfisher, Major40 min
Jun 15, 12:25 AM CDTSpecial Weather StatementOUNDewey50 min
Jun 15, 12:37 AM CDTSpecial Weather StatementOUNBeckham, Greer, Kiowa, Washita68 min
Jun 15, 12:46 AM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Grant, Kay, Kingfisher, Logan and 3 more59 min
Jun 15, 1:45 AM CDTSpecial Weather StatementOUNLincoln, Logan, Oklahoma, Payne45 min
Jun 15, 2:11 AM CDTSpecial Weather StatementOUNCanadian, Cleveland, Kingfisher, Lincoln, Logan, Noble and 2 more64 min
Jun 15, 2:59 AM CDTSpecial Weather StatementOUNCanadian, Cleveland, Lincoln, Oklahoma46 min
Jun 15, 3:49 AM CDTSpecial Weather StatementOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole41 min
Jun 15, 4:39 AM CDTSpecial Weather StatementOUNHughes, Pottawatomie, Seminole51 min
Jun 15, 5:28 AM CDTSpecial Weather StatementOUNAtoka, Coal, Hughes47 min
Jun 15, 1:17 PM CDTSpecial Weather StatementOUNCarter, Marshall28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.